Alert archive / Minnesota / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 157, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 14, 2025, 3:24 PM CDT for Chippewa County, Lac qui Parle County, Minnesota. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 14, 2025, 3:24 PM CDT (20:24 UTC)
- Expired
- Aug 14, 2025, 4:00 PM CDT
- In force
- 36 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Chippewa County, MN, Lac qui Parle County, MN
The radar
The Sioux Falls radar (KFSD), 171 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 14, 3:46 PM CDT | HAIL 1.25 | 6 Ne Dawson, MN | Spotter also estimated wind gusts of 60 mph. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.4 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1448 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
884
WUUS53 KMPX 142024
SVRMPX
MNC023-073-142100-
/O.NEW.KMPX.SV.W.0157.250814T2024Z-250814T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
324 PM CDT Thu Aug 14 2025
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Northwestern Chippewa County in west central Minnesota...
Southeastern Lac qui Parle County in west central Minnesota...
* Until 400 PM CDT.
* At 324 PM CDT, a severe thunderstorm was located 6 miles northeast
of Dawson, or 13 miles west of Montevideo, moving northeast at 25
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind
damage to roofs, siding, and trees.
* Locations impacted include...
Milan, Watson and Lac Qui Parle State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter inside a well-built structure and stay away from
windows. This storm is capable of producing damaging winds and large
hail.
&&
LAT...LON 4496 9581 4490 9597 4499 9610 4515 9593
4503 9560
TIME...MOT...LOC 2023Z 234DEG 22KT 4499 9598
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JRB3 follow-up statements
191
WWUS53 KMPX 142042
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
342 PM CDT Thu Aug 14 2025
MNC023-073-142100-
/O.CON.KMPX.SV.W.0157.000000T0000Z-250814T2100Z/
Chippewa MN-Lac qui Parle MN-
342 PM CDT Thu Aug 14 2025
...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 4 PM CDT FOR
NORTHWESTERN CHIPPEWA AND EAST CENTRAL LAC QUI PARLE COUNTIES...
At 342 PM CDT, a severe thunderstorm was located 5 miles south of
Milan, or 10 miles northwest of Montevideo, moving northeast at 25
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
Locations impacted include...
Milan, Watson and Lac Qui Parle State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter inside a well-built structure and stay away from
windows. This storm is capable of producing damaging winds and large
hail.
&&
LAT...LON 4509 9597 4515 9593 4505 9565 4495 9594
4500 9605
TIME...MOT...LOC 2024Z 233DEG 19KT 4498 9599
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JRB558
WWUS53 KMPX 142049
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
349 PM CDT Thu Aug 14 2025
MNC023-073-142100-
/O.CON.KMPX.SV.W.0157.000000T0000Z-250814T2100Z/
Chippewa MN-Lac qui Parle MN-
349 PM CDT Thu Aug 14 2025
...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 4 PM CDT FOR
NORTHWESTERN CHIPPEWA AND EAST CENTRAL LAC QUI PARLE COUNTIES...
At 349 PM CDT, a severe thunderstorm was located 6 miles south of
Milan, or 11 miles northwest of Montevideo, moving northeast at 15
mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Trained spotters reported half dollar size hail
northeast of Dawson.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
Locations impacted include...
Milan, Watson and Lac Qui Parle State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter inside a well-built structure and stay away from
windows. This storm is capable of producing damaging winds and has
produced large hail.
&&
LAT...LON 4509 9597 4515 9593 4505 9565 4495 9594
4500 9604
TIME...MOT...LOC 2042Z 233DEG 14KT 4501 9594
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JRB755
WWUS53 KMPX 142059
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
359 PM CDT Thu Aug 14 2025
MNC023-073-142109-
/O.EXP.KMPX.SV.W.0157.000000T0000Z-250814T2100Z/
Chippewa MN-Lac qui Parle MN-
359 PM CDT Thu Aug 14 2025
...SEVERE THUNDERSTORM WARNING WILL EXPIRE AT 4 PM CDT FOR
NORTHWESTERN CHIPPEWA AND EAST CENTRAL LAC QUI PARLE COUNTIES...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. To report severe
weather, contact your nearest law enforcement agency. They will send
your report to the National Weather Service office.
&&
LAT...LON 4509 9597 4515 9593 4505 9565 4495 9594
4500 9604
TIME...MOT...LOC 2049Z 233DEG 14KT 4503 9590
$$
JRBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 1:11 PM CDT, 2 hours 13 minutes earlier. Its key messages:
- Daily chances for showers and thunderstorms exist today through early next week.
- A few strong to severe storms are possible during this time period, but the bigger concern is for heavy rainfall.
Area forecast discussion, Aug 14, 1:11 PM CDT, 2 hours 13 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 111 PM CDT Thu Aug 14 2025 .KEY MESSAGES... - Daily chances for showers and thunderstorms exist today through early next week. - A few strong to severe storms are possible during this time period, but the bigger concern is for heavy rainfall. && .DISCUSSION... Issued at 304 AM CDT Thu Aug 14 2025 Scattered storms are doing an excellent job of staying confined to South Dakota early this morning as they sit on the nose of the LLJ. These storms are very efficient rain producers and are moving very little, if at all, which has lead to some impressive rainfall amounts. This is more or less a preview of what's to come over the next few days for portions of Minnesota and Wisconsin as multiple shortwaves, PWATs AOA 2", and a stalled frontal boundary work to bring daily chances for showers and thunderstorms the to area. Guidance continues to show the majority of what's ongoing over South Dakota early this morning will not make it very far east once the LLJ wanes and convection outruns the instability. By this afternoon, a deepening surface low in northern Manitoba and its associated cold front will be situated across eastern North Dakota. With plentiful Gulf moisture streaming northward ahead of this system, CAPE values across eastern North Dakota into western Minnesota will be supportive of some strong to severe thunderstorms. As the storms are expected to grow upscale this evening into the overnight hours, the question becomes how long will they be able to maintain themselves and continue to pose a damaging wind threat across central Minnesota. The SWODY1 Marginal Risk has been expanded to include nearly all of Minnesota to account for this, but CAMs are not overly enthusiastic about this scenario. Once whatever convection that does manage to make it into central Minnesota/western Wisconsin clears out late Friday morning, another round of scattered afternoon showers and storms is expected to develop. Once again, when the LLJ kicks in across southern Minnesota overnight, storms capable of heavy rainfall are possible area wide. Solutions differ in the evolution of this convection, but this set up appears to be more favorable for a heavy rain event than the previous evening. The weekend will continue to be unsettled with a number of embedded shortwaves riding along the periphery of the ridge. The focus for the heaviest rain will shift east into western Wisconsin, but central and southern Minnesota will still see their fair share. Overall, QPF amounts through the weekend are expected to top 1.5-2" with locally higher amounts approaching 3-4" not out of the question. && .AVIATION /18Z TAFS THROUGH 18Z FRIDAY/... Issued at 106 PM CDT Thu Aug 14 2025 Tricky TAF period with respect to nuisance passing SHRA/TSRA this evening and potentially during the early morning hours. Short-term models have mostly hinted at a 18z-00z 6-hour window from west to east across the TAF sites, but while some echoes do show up on KMPX radar, some sites in the eastern Dakotas into SW MN have reported nothing or just a few sprinkles. Still, going into the afternoon-evening hours, the potential is there for some showers to grow into ones that produce TS or some brief mod/heavy rain so did include the mention for this afternoon- evening. It is the overnight that has much less confidence to mention due to a wide spread in model solution timing/location. Thus, will monitor radar trends and adjust the thinking as needed. Breezy SE winds this afternoon will diminish to 5-10kts overnight into tomorrow. KMSP...Still advertising a chance of showers for late this afternoon into this evening but the showers approaching from the west continue to diminish as they shift east. The bigger question is whether any additional showers/storms develop late evening into the early morning hours. That is a viable possibility but there is too much model uncertainty to even add a PROB30 at this time. Will need to see how this current round evolves and then if any additional convection develops upstream from the terminal before going ahead with adding another round of precipitation to the TAF. /OUTLOOK FOR KMSP/ SAT...Mainly VFR. Chc MVFR/-TSRA early. Wind SE 5-10 kts. SUN...Mainly VFR. Chc MVFR/-TSRA. Wind E 10-15 kts. MON...Mainly VFR. Chc MVFR/-TSRA. Wind shifting from S to W to N, around 10kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...Dye AVIATION...JPC
Hazardous weather outlook, Aug 14, 2:26 PM CDT, 58 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 226 PM CDT Thu Aug 14 2025 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 151030- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 226 PM CDT Thu Aug 14 2025 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Tonight. Isolated to scattered thunderstorms can be expected through this evening. A few storms may be severe over mainly central and southern Minnesota, with the primary hazards being large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Heavy rain is the primary threat from multiple rounds of showers and thunderstorms along a stalled boundary through early next week. A few storms could also occasionally become severe. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation is not expected to be needed through tonight.
In the hours before
Special weather statement, Aug 14, 2:52 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
252 PM CDT Thu Aug 14 2025
MNZ054-142030-
Lac Qui Parle MN-
252 PM CDT Thu Aug 14 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN LAC QUI PARLE
COUNTY UNTIL 330 PM CDT...
At 252 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southwest of Dawson, or 21 miles west of Montevideo, moving
northeast at 25 mph.
HAZARD...Wind gusts up to 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.
Locations impacted include...
Providence, Dawson, Cerro Gordo and Lac Qui Parle State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 4482 9615 4489 9623 4513 9601 4512 9600
4511 9600 4511 9599 4510 9598 4504 9589
4503 9588 4502 9588 4502 9587 4501 9586
4500 9583 4499 9584 4499 9582 4496 9582
4496 9581 4495 9581
TIME...MOT...LOC 1951Z 224DEG 20KT 4488 9614
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
JPCThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 2:52 PM CDT | Special Weather Statement | MPX | Lac qui Parle | 38 min |
| Aug 14, 4:28 PM CDT | Special Weather Statement | MPX | Yellow Medicine | 47 min |
| Aug 14, 5:20 PM CDT | Special Weather Statement | MPX | Yellow Medicine | 25 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.